Nebraska, 2022

Hail and Damaging Winds in Nebraska, April 29, 2022

April 29, 2022 · NWS LBF · 4 events in 3 counties and zones

A line of thunderstorms developed midday across the central and western Sandhills of Nebraska. As this line tracked east into the afternoon hours, it strengthened and produced damaging winds and quarter sized hail in Frontier, Lincoln and Custer counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed midday across the central and western Sandhills of Nebraska. As this line tracked east into the afternoon hours, it strengthened and produced damaging winds and quarter sized hail in Frontier, Lincoln and Custer counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 29, 2:48 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 29, 2:48 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
348 PM CDT Fri Apr 29 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 348 PM CDT Fri Apr 29 2022

The primary concern for the short term will revolve around chances
for severe thunderstorms across portions of central Nebraska through
this evening. Additionally, high winds are anticipated Saturday for
all of western and north central Nebraska.

Currently, a complex scenario continue to evolve locally for the
potential for severe weather. A potent surface low was located near
Hill City, with an inverted trough/occluded front stretching north
from the low roughly along the HWY 83 corridor. Ahead of this
boundary, flow has gradually returned east to southeasterly,
allowing at least some destabilization across portions of
Frontier/Custer counties. A line of convection continues to slowly
push eastward across the area, stretching roughly from near North
Platte to just east of Springview. Agitated cumulus was noted
along a warm frontal boundary across portions of far eastern Red
Willow County. This agitated cumulus field will be the primary
focus over the next few hours, as rapid supercell development is
anticipated over the next couple hours along the aforementioned
frontal boundary. It appears the window for any severe weather
locally will be tied to the ongoing convection as it encounters
better instability. The threat looks to be a limited window, and
largely confined to portions of Frontier/Custer county where
breaks in the cloud have allowed destabilization. High-res
guidance does show the potential for intensification of the
existing line over the next couple hours and would lead to the
potential for large hail/damaging winds. Deep layer shear remains
more than adequate for organized updrafts, though there will be
the propensity for updraft interaction and rapid upscale growth.
Large scale ascent continues to increase along with a focus along
the occluded front and all signs point to rapid upscale growth
this afternoon. This would bring into question the exact nature of
a large hail threat, though at least some severe hail remains
possible in younger updrafts, with very steep mid-level lapse
rates. A very limited window for a supercell with all hazards
exists for Frontier county, though this will be very brief.

Convection will continue to progress eastward through the evening
and continue through much of the night. The stronger convection
should exit the area by late this evening, though showers/embedded
thunderstorms will continue in the overnight hours. The potential
for severe weather should wane soon after sunset. Precipitation will
continue to wraparound the exiting low into early tomorrow
afternoon, with waning instability suggesting lessening chances for
lightning. Additional accumulations of around 1-2" is possible,
mainly east of HWY 83.

Attention then turns to the potential for very strong northwest
winds through tomorrow across all of western and north central
Nebraska. The deep surface low will track just east of the area
through tonight, reaching near Sioux Falls, SD tomorrow afternoon.
Flow aloft will increase on the backside of the departing low, with
H7-H85 flow increasing to 45-55kts into the afternoon. Forecast
soundings suggest largely unidirectional flow through at least H6
and when combined with good cold advection, at least some mechanical
mixing is anticipated. At least some of the higher momentum flow
should be tugged downward to the surface, and very strong gusts (55-
60mph+) can be expected tomorrow afternoon. This is especially
true across north central Nebraska, where the best surface
pressure gradient is anticipated along with a ribbon of stronger
flow aloft. There appears to be a window late tomorrow
morning/early tomorrow afternoon where gusts near 65mph will be
possible. Winds begin to weaken overnight as the low begins to
pull away.

.LONG TERM...(Sunday through Friday)
Issued at 348 PM CDT Fri Apr 29 2022

The active pattern will continue into early next week, with another
chance for precipitation arriving into Monday. An upper low will
eject across the Plains on Monday morning, with a surface low
tracking roughly from eastern Colorado into western Kansas. This
will keep our area likely on the cool side of the system. Increasing
large scale ascent ahead of this feature should promote
precipitation development Sunday night, with widespread precip
expected during the morning and into the afternoon Monday. Good
dynamic cooling aloft indicated by guidance suggests the potential
for snow to mix into rain during the overnight/early morning hours.
The degree of dynamic cooling remains low confidence, and how much
cold air in place aloft is in question. Light accumulations appear
possible for portions of Sheridan county near the Pine Ridge, where
the best chance for an all snow p-type exists.
Ensemble/deterministic solutions continue to point towards the
potential for widespread accumulations, especially across southwest
Nebraska.

Confidence begins to wane into mid-week, though yet another upper
low will enter the Plains on Wednesday and again bring increasing
precipitation chances. Temperatures look to remain near/below
average for much of the upcoming week, with the lingering
precipitation chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Apr 29 2022

Multiple aviation weather hazards exist through Saturday morning,
including low ceilings, thunderstorms, and strong winds. A
powerful storm system crossing the Great Plains will bring
thunderstorms to western Nebraska this afternoon and evening, with
the threat of large hail and gusts 50+ kts. As thunderstorms wane
to rain showers tonight, ceilings continue to drop into MVFR or
IFR category. Northwest winds also increase dramatically tonight
with sustained speeds of 30+ kts and gusts 45+ kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 1 AM CDT /midnight MDT/ Saturday to 1 AM
CDT /midnight MDT/ Sunday for NEZ004>010-022>029-035>038-056>059-
069>071-094.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Snively
Hazardous weather outlook, Apr 29, 1:44 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Fri Apr 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Fri Apr 29 2022 /144 PM MDT Fri Apr 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

Rain showers and thunderstorms will continue to affect western
and north central Nebraska through tonight. Some storms may be
severe with large hail, damaging winds, or even a brief tornado
during the late afternoon and early evening hours. The greatest
threat for severe thunderstorms will generally be across southwest
and central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A High Wind Warning is in effect for all of western and north
central Nebraska on Saturday. Northwest winds will gust to 60 mph
or greater.

Additional thunderstorms are likely Sunday night into Monday. The
threat of severe weather appears low at this time. However, some
wet snowflakes may mix in with the rain as the precipitation
tapers Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay any information about observed severe weather or damage to
the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Apr 29, 12:39 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       20 S OSHKOSH            41.12N 102.34W
04/29/2022  M0.70 INCH       DEUEL              NE   PUBLIC

&&

SNIVELY
Special weather statement, Apr 29, 2:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
320 PM CDT Fri Apr 29 2022

NEZ038-059-071-292100-
Custer NE-Frontier NE-Lincoln NE-
320 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of Frontier,
southeastern Lincoln and southwestern Custer Counties through 400 PM
CDT...

At 319 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Maxwell to 13 miles north of McCook. Movement
was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Brady, Maxwell, Moorefield, Stockville, Medicine Creek
Reservoir State Recreation Area, Cottonwood Canyon State Wildlife
Management Area, Etna, Hansen Memorial Reserve State Wildlife
Management Area, Jeffrey Canyon State Wildlife Management Area,
Freedom, Orafino, Vroman and Dancing Leaf Earth Lodge.

This includes Interstate 80 in Nebraska between mile markers 190 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for central and
southwestern Nebraska.

&&

LAT...LON 4111 10054 4115 10006 4104 10007 4104 10023
      4070 10022 4070 10009 4035 10012 4035 10064
TIME...MOT...LOC 2019Z 227DEG 17KT 4107 10051 4039 10058

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JWS
Special weather statement, Apr 29, 2:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM CDT Fri Apr 29 2022

NEZ038-292115-
Custer NE-
343 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of central Custer
County through 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 14 miles west of Broken Bow, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Merna, Anselmo, Victoria Springs State Recreation Area and Lillian.

This includes the following highways...
 Highway 2 between mile markers 259 and 273.
 Highway 92 between mile markers 264 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4128 9981 4132 10005 4164 9985 4162 9958
TIME...MOT...LOC 2043Z 210DEG 7KT 4137 9991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Taylor
Special weather statement, Apr 29, 2:55 PM CST, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
355 PM CDT Fri Apr 29 2022

NEZ038-059-292145-
Custer NE-Lincoln NE-
355 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of southeastern Lincoln
and southwestern Custer Counties through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Brady to near Moorefield.
Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callaway, Vroman and Etna.

This includes Interstate 80 in Nebraska between mile markers 201 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4072 10040 4134 10028 4127 9982 4105 9998
      4104 10023 4071 10022
TIME...MOT...LOC 2054Z 269DEG 9KT 4113 10023 4076 10033

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JWS
Special weather statement, Apr 29, 3:18 PM CST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
418 PM CDT Fri Apr 29 2022

NEZ038-292200-
Custer NE-
418 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of northeastern Custer
County through 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Victoria Springs State
Recreation Area to near Merna to near Callaway. Movement was
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Callaway, Sargent, Ansley, Merna, Anselmo, Berwyn,
Victoria Springs State Recreation Area, Weissert, Westerville,
Lillian, Round Valley, Walworth, Wescott, Big Oak Canyon, Divide Hill
and Gates.

This includes the following highways...
 Highway 183 between mile markers 90 and 121.
 Highway 2 between mile markers 259 and 295.
 Highway 92 between mile markers 267 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4170 9923 4128 9930 4129 9995 4173 9984
      4173 9924
TIME...MOT...LOC 2118Z 228DEG 36KT 4173 9968 4148 9969 4130 9981

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Apr 29, 3:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT Fri Apr 29 2022

NEZ038-292215-
Custer NE-
424 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of southeastern Custer
County through 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Oconto to 9 miles west of
Eddyville. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ansley, Oconto, Buckeye, Pressey State Wildlife Management Area, Burr
Oak, Lodi, Intersection of Highway 183 and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 89.
 Highway 2 between mile markers 296 and 300.
 Highway 92 between mile markers 300 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4129 9991 4128 9930 4104 9936 4105 10003
TIME...MOT...LOC 2124Z 248DEG 17KT 4126 9974 4101 9980

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Taylor

The radar

The Grand Island radar (KUEX), 135 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Frontier

When
April 29, 3:30 PM CST
Where
Frontier County, 7.76 mi SSE of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -100.000

Hail covered the ground at this location with the largest hail stones the size of quarters. Time estimated by radar.

Hail, Custer

When
April 29, 4:03 PM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -99.370

Thunderstorm Wind, Lincoln

When
April 29, 4:47 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.690

Thunderstorm wind gust measured at the North Platte Regional Airport.

Thunderstorm Wind, Lincoln

When
April 29, 5:00 PM CST
Where
Lincoln County, 0.52 mi W of (Lbf)bird Fld North
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.690

Thunderstorm wind gust measured at the North Platte Regional Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016142, 1016143, 1016144, 1016145.